Saudi Journal of Kidney Diseases and Transplantation

LETTER TO THE EDITOR
Year
: 2009  |  Volume : 20  |  Issue : 1  |  Page : 131--133

Granulomatous interstitial nephritis after prolonged use of phenytoin


Rapur Ram, G Swarnalatha, Neela Prasad, Aruna Prayaga, KV Dakshina Murthy 
 Department of Nephrology, Nizam's Institute of Medical Sciences, Punjagutta, Hyderabad, India

Correspondence Address:
Rapur Ram
Department of Nephrology, Nizam«SQ»s Institute of Medical Sciences, Punjagutta, Hyderabad
India




How to cite this article:
Ram R, Swarnalatha G, Prasad N, Prayaga A, Dakshina Murthy K V. Granulomatous interstitial nephritis after prolonged use of phenytoin.Saudi J Kidney Dis Transpl 2009;20:131-133


How to cite this URL:
Ram R, Swarnalatha G, Prasad N, Prayaga A, Dakshina Murthy K V. Granulomatous interstitial nephritis after prolonged use of phenytoin. Saudi J Kidney Dis Transpl [serial online] 2009 [cited 2020 Dec 4 ];20:131-133
Available from: https://www.sjkdt.org/text.asp?2009/20/1/131/44722


Full Text

To the Editor,

A 25-year-old gentleman had been using phenytoin sodium 100 mg thrice a day since the age of 14 years, when he suffered two episodes of generalized tonic clonic seizures. He never suffered tuberculosis in the past.

At present admission he had complaints of fatigue and swelling of feet and face of three months duration. He also complained of breathlessness, vomiting, anorexia, and constipation of one week duration. He was afebrile, and had no urinary symptoms or skin rash. On examination, lymph nodes were not palpable and eye and systemic examinations were unremarkable. His in­vestigations revealed: hemoglobin 8.0 g/dL, total leucocyte count 14700/mm 3 , absolute eosinophilic count 440/mm 3 , serum crea­tinine 12.8 mg/dL, blood urea 223 mg/dL, serum calcium 7.3 mg/dL, angiotensin con­verting enzyme levels 34 IU/L (normal range: 20-68 IU/L), 1,25 Vitamin D levels 43 pg/mL (normal range: 15-60 pg/mL), urine examination: albumin 2+, 5-6 RBC/ hpf, 18-20 WBC/hpf, leukocyte casts and urine eosinophils were negative. 24-hour urinary protein was 1.0 gm and calcium excretion 154 mg. Blood and urine cultures for aerobic and mycobacterium (BACTEC 9000 Blood Culture Series) were negative. Throat swab culture and serum antistrep­tolysin titres were also negative. Ultrasound abdomen showed right kidney of 10.9 × 4.4cm and left kidney of 9.5 × 3.9cm with increased parenchymal echogenecity. Radio­graph and CT scan of chest were normal; tuberculin skin testing with 5 TU was negative after 48 hours. HBs Ag, Anti­HCV antibodies and HIV were all nega­tive. Anti-CMV IgG positive and IgM negative, cANCA, pANCA, ANA, anti­dsDNA, anti SCL-70, and cryoglobulin, were also negative. C3 and C4 levels were within normal range.

A renal biopsy after three sessions of dialysis showed 19 glomeruli of which three were sclerosed. One glomerulus showed periglomerular fibrosis, one had mesangial thickening and one glomerulus revealed a granuloma in the Bowman's capsule [Figure 1]. A few epitheloid cell granu­lomas were also seen in the interstitium, consisting of Langerhan's giant cells and histiocytes. The granulomas did not have areas of necrosis. There was no angiocen­tricity and; silver stain for fungus and Ziehl-Neelsen's stain for acid-fast bacilli was negative. Immunofluorescent stains for IgG, IgA, IgM and complements were negative.

Phenytoin sodium was replaced with sodium valproate, and intravenous methyl prednisolone 1.0 g per day was adminis­tered for three days followed by oral steroid 0.5mg/kg. The patient's urine improved gra­dually and hemodialysis was withdrawn 3 weeks later. Prednisolone was continued for 6 months and serum creatinine re­mained stable at 2.1 mg/dL.

The incidence of granulomatous inters­titial nephritis (GIN) is reported around 0.95% [1] and 5.9%. [2] In a recent series, only 46 GIN (0.5%) out of 9,779 renal biopsies, were identified. [3]

Mignon et al [1] classified GIN into two groups: GIN with or without vasculitis or glomerulonephritis. The first group includes drug-induced GIN (28% of total GIN), sar­coidosis (10%), tuberculosis (10%) and GIN without clear etiology (25%); the later group is mainly composed of Wegener's granulomatosis (16%). Antibiotics, particu­larly sulpha drugs, penicillin, NSAIDs, diuretics, allopurinol, and anti-convulsant drugs are the leading drug offenders. A few cases of oliguric acute renal failure and interstitial nepritis have been reported with phenytoin. [4],[5],[6],[7],[8] Yoshikawa et al reported so­dium valproate induced interstitial neph­ritis 6 years after the initiation of drug therapy. [9] In our patient, the use of medi­cine and exclusion of other causes impli­cate phenytoin sodium resulting in GIN and one must always exclude medications as the cause of renal disease in patients presenting with acute renal failure.

References

1Mignon F, Mery JP, Mougenot B, Ronco P, Roland J, Morel-Maroger L. Granulomatous interstitial nephritis. Adv Nephrol Necker Hosp 1984;13: 219-45.
2Viero RM, Cavallo T. Granulomatous interstitial nephritis. Hum Pathol 1995; 26(12):1347-53.
3Bijol V, Mendez GP, Nose V, Rennke HG.. -interstitial nephritis: a clinico­pathologic study of 46 cases from a single institution. Int J Surg Pathol 2006;14(1):57-63.
4Sheth KJ, Casper JT, Good TA. Inters­titial nephritis due to phenytoin hyper­sensitivity. J Pediatr 1977;91(3):438-41.
5Agarwal BN, Cabebe FG, Hoffman BI. Diphenylhydantoin induced acute renal failure. Nephron 1977;18(4):249-51.
6Hymen LR, Ballow M, Knieser MR. Diphenyl-hydantoin interstitial nephritis: Role of cellular and humoral immuno­logic injury. J Pediatr 1978;92(6):915-20.
7Maston JR, Krous HF, Blackstock R. Diphenylhydantoin induced hypersen­sitivity reaction with interstitial neph­ritis. Hum Pathol 1985;16(1):94-7.
8Gaffey CM, Chun B, Harvey JC, Manz HJ. Phenytoin-induced systemic granu­lomatous vasculitis. Arch Pathol Lab Med 1986;110(2): 131-5.
9Yoshikawa H, Watanabe T, Abe T. Tubulo-interstitial nephritis caused by sodium valproate. Brain Dev 2002;24 (2):102-5.